Pennsylvania, 2018Damaging Wind in Pennsylvania, May 4, 2018
May 4, 2018 · NWS CLE · 1 event in 1 county or zone
A cold front marched across northwestern Pennsylvania during the afternoon of May 4th. A line of thunderstorms developed in advance of the front and caused some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front marched across northwestern Pennsylvania during the afternoon of May 4th. A line of thunderstorms developed in advance of the front and caused some damage. A severe thunderstorm watch box was in effect during the time of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 4, 2:04 PM EST, 11 minutes earlier.
Area forecast discussion, May 4, 2:04 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
304 PM EDT Fri May 4 2018
.SYNOPSIS...
Low pressure will lift northeast from Michigan into Ontario
tonight. A trailing cold front will push through the region
early evening...followed by high pressure building in overnight
and into Saturday. A cold front will sink south from the upper
lakes Sunday Night bringing the next chance for showers.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Impact weather ongoing. Severe thunderstorm watch through
7 PM. Wind advisory through 8 pm.
A northern and southern stream short wave will phase as it moves
northeast into Ontario this evening. This deepening system will
be supported by strong upper level jet. Meanwhile strong low/mid
level shear is supporting non-thunderstorm wind gusts around 40
to 50 mph. In convection winds could exceed 60 mph.
Wind gusts behind the departing low will remain between 40-50
mph as cooler air wraps into the region. Mixing behind the
surface low is not particularly deep, perhaps tapping into 35 to
45 knot winds around 950 MB suggesting we will maintain a short
window of 40 to 45 mph wind gusts especially near the
shoreline. Some models indicate a particularly strong core of
winds over the eastern lakeshore this evening which could
support non-thunderstorm winds near 60 mph. Believe the cooler
maritime air will help stabilize/reduce the mixing and keep
wind speeds within the wind advisory criteria (gusts up to 57
mph). Skies will clear quickly tonight from west to east. More
stable air will build in overnight with rapidly diminishing
winds after dark. Temperatures will fall into the upper 40s to
lower 50s.
&&
.SHORT TERM /SATURDAY THROUGH TUESDAY/...
Near zonal flow will set up with weak surface high pressure for
Saturday. Airmass will feel notably cooler with a 15 deg drop
in dew points despite temperatures reaching the upper 70s. By
Saturday night models are indicating a weak shortwave
development, though they are divergent on a track. The system
will be southeast of the area and at this time left the Saturday
Night timeframe dry given the uncertainty. Sunday will give way
to increased clouds as a cold front sinks southward from the
upper lakes.
Models continue to push next cold front across the area Sunday.
The GFS and ECMWF push the front through late Sunday afternoon,
with the front exiting the area Sunday evening. NAM is a little
faster and cooler, but since GFS has been consistent with
timing and it is close to ECMWF timing will go with GFS timing
for now. Since models have been consistent have bumped pops up
to likely. High pressure builds in quickly Sunday night and
remains over the Lower Lakes through mid week.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Large area of high pressure remains over the Lower Lakes through mid
week keeping the area dry with high temps in the 70s. Timing of
the next system differs slightly. The GFS moves the next system
into the area Wednesday night while the ECMWF is a little slower
holding off until early Thursday. For the forecast will go chance
pops Wednesday night with likely pops on Thursday. High pressure
builds in again quickly Thursday night so that next Friday looks dry
for now.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Convection over IN/MI will move rapidly east across all TAF
sites through the afternoon. There will be a brief period of 2SM
in the heavier rain, but the main concern will be the strong
winds over 45 knots. Severe storms are possible with gusts over
50 knots. Behind the line winds will increase out of the wnw as
an area of low pressure lifts into Ontario. The winds will gust
for 40-45 knots through sunset with gradual improving. Ceilings
will remain VFR apart from thunderstorms this evening. High
pressure on Saturday will favor VFR conditions throughout.
OUTLOOK...Non-VFR may occur again Sunday into Sunday night in
showers.
&&
.MARINE...
Cold front near the Islands will sweep across remainder of the lake
next couple of hours. Winds increase to gale force behind the
front. Some storms in the line of thunderstorms ahead of the front
have produce winds in excess of 50kt. Severe thunderstorm watch 74
is in effect until 7PM EDT. Winds will diminish quickly overnight
as high pressure builds in. Next small craft advisory will be
needed Sunday afternoon and night as next cold front moves across
the lake, and winds turn to the NW at 15 to 25 knots. Lake quiets
down on Monday as high pressure builds back over the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ011>014-
020>023-031>033-038-089.
Wind Advisory until 6 PM EDT this evening for OHZ003-006>010-
017>019-027>030-036-037-047.
PA...Wind Advisory until 8 PM EDT this evening for PAZ001>003.
MARINE...Low Water Advisory until 8 PM EDT this evening for LEZ142>145-
162>165.
Gale Warning until 8 PM EDT this evening for LEZ142>145-
162>165.
Gale Warning until 11 PM EDT this evening for LEZ146>149-
166>169.
&&
SYNOPSIS...Jamison
NEAR TERM...Jamison
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Jamison
MARINE...DJBHazardous weather outlook, May 4, 1:55 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
255 PM EDT Fri May 4 2018
OHZ009-010-018-019-027>030-036-037-047-051900-
Erie-Lorain-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-Marion-
Morrow-Knox-
255 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ003-006>008-017-051900-
Lucas-Wood-Ottawa-Sandusky-Hancock-
255 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
OHZ011>014-020>023-031>033-038-089-PAZ001>003-051900-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
255 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ144-145-164-165-051900-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
255 PM EDT Fri May 4 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Severe Thunderstorm Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ142-143-162-163-051900-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
255 PM EDT Fri May 4 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ146>149-166>169-051900-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
255 PM EDT Fri May 4 2018
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ061-051900-
Lake Erie open waters from Ripley to Buffalo NY-
255 PM EDT Fri May 4 2018
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 12:48 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND GST 3 ESE TOLEDO 41.65N 83.53W
05/04/2018 E60 MPH LUCAS OH PUBLIC
DIME SIZE HAIL REPORTED AS WELL
&&
CRILEYLocal storm report, May 4, 12:53 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG WHITEHOUSE 41.52N 83.80W
05/04/2018 LUCAS OH TRAINED SPOTTER
SEMI-TRUCK BLEW OVER ON ROUTE 24, MILE MARKER 61.
&&
PSAUNDERLocal storm report, May 4, 12:57 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
157 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST TOLEDO 41.66N 83.58W
05/04/2018 M60 MPH LUCAS OH ASOS
KTOL REPORTED A WIND GUST OF 52 KNOTS.
&&
CRILEYLocal storm report, May 4, 1:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
223 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 1 W OAK HARBOR 41.51N 83.17W
05/04/2018 OTTAWA OH TRAINED SPOTTER
35-FT PINE TREE SNAPPED AT BASE.
&&
PSAUNDERLocal storm report, May 4, 1:37 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
237 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND DMG LORAIN 41.44N 82.18W
05/04/2018 LORAIN OH PUBLIC
SOCIAL MEDIA REPORT WITH A PICUTRE OF A TREE DOWN DUE TO
STRONG WINDS IN LORAIN OHIO.
&&
CRILEYLocal storm report, May 4, 1:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND GST MANSFIELD 40.76N 82.53W
05/04/2018 M58 MPH RICHLAND OH ASOS
KMFD REPORTS 50 KT WIND GUST WITH THUNDERSTORMS IN THE
AREA.
&&
CRILEYThunderstorm Wind, Erie
- When
- May 4, 2:15 PM EST
- Where
- Erie County, 1.61 mi SSW of Wesleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.108, -80.008
Thunderstorm winds downed a tree on the railroad tracks near the intersection of Norcross and Martin Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Michigan, May 4, 20181 death · 1 injured · $38 million · 70 kt wind · 28 events
- Flash Flooding and Lakeshore Flood in Vermont, May 4 to 5, 2018$1.5 million · 1.5 in hail · 26 events
- Damaging Winds in New York, May 4, 2018$195,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in Ohio, May 4, 2018$98,000 · 55 kt wind · 28 events
- Damaging Winds and High Wind in New York, May 4, 201887 kt wind · 72 events
- Hail and Damaging Winds in New York, May 4, 2018$171,000 · 1.25 in hail · 12 events
- Damaging Winds in Pennsylvania, May 4, 2018$63,000 · 61 kt wind · 19 events
- Strong Wind in Massachusetts, May 4 to 5, 2018$84,000 · 11 events
- Damaging Winds in Pennsylvania, May 4, 2018$50,000 · 50 kt wind · 8 events
- Flash Flood in Texas, May 4, 2018$50,000 · 1 event
- Hail and Damaging Winds in Texas, May 4, 2018$25,000 · 1.25 in hail · 10 events
- Damaging Winds in New Hampshire, May 4, 201854 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756206.